May 30, 2004
Daily Care, Insulin
Question from Mercersburg, Pennsylvania, USA:
My one year old and four year old are on Novolin in the morning and at bedtime with NovoLog for meal corrections. They were having very low blood sugars in the morning, 40 to 70 mg/dl [2.2 to 3.9 mmol/L]. We moved their bedtime shot from 8 p.m. to 11 p.m. We check them at 7 a.m. Now, their blood sugars are 200 to 400 mg/dl [11.1 to 22.2 mmol/L]. Our endocrinologist does not feel that they need to be checked in the middle of the night unless we change the dose of NPH. Is this okay? And what may be going on with their morning sugars?
I presume that when you say “Novolin” at bedtime, you mean Novolin NPH.”Novolin” is a brand-name, the way “Chevrolet” is a brand-name. A Chevrolet Corvette is a far different vehicle than a Chevy Suburban. Novolin NPH is far different than Novolin Regular or Ultralente. It is similar to Lente insulin.
Changing the timing of the NPH to later in the evening means that you have thus also changed the timing of when that insulin is having it’s “peak” effect. Remember that NPH has it’s maximal, peak effect about six to eight hours or so after you give it. So, if with the delayed administration of bedtime NPH you are having higher glucoses in the morning, it may be that the dose now needs to be increased a little bit.
I agree that I do not usually ask my patients or the parents of my patients to routinely check middle-of-the-night glucose readings. And I do not think that you need to do that either. But a couple of checks at 2-4 a.m. for your children while you try to figure things out may be very informative. If, for example, a 3 a.m. is very low, then the higher glucose readings at breakfast time may, in fact, be a “rebound.” If the glucose readings are high in the middle of the night, and still high at breakfast, then an increased dose may be warranted (or a decrease in the bedtime snack). Please don’t make an insulin change without conferring with your own diabetes team. And I emphasize that ROUTINE middle of the night readings are not usually necessary, but a few to get some information or to arrest your concerns, may be very helpful.
Additional comments from Brenda Hitchcock:
You may also wish to read a December 2003 Ask the Diabetes Team question in which Dr. O’Brien suggests the use of glargine (Lantus) at bedtime to prevent nighttime lows. Furthermore, you should review all 2004 Ask the Diabetes Team questions on Lantus, since, more recently, doctors have been advising some patients to administer Lantus in the morning, at bedtime, or as a split dose at breakfast and bedtime.